Select Page

Notice quite a few days went by since my last post? I’ve been busy, for sure, but I also didn’t want to revisit part two of my withdrawal story. Way too gruesome. However, I made a promise to my readers to share my story. So here I go, sharing another chunk of time in the saga.

By month 8 of my taper, I knew I couldn’t do it anymore. The complete and utter exhaustion, the inability to stand up for more than a few minutes, the burning skin, formication, feeling like I was being lifted or pulled out of my body ( a very strange sensation!) bee sting sensations, muscle twitches, fear, anxiety, times of dark utter blackness of no emotion other than some fucked up depression that was unlike anything I had ever experienced in my life, IBS, insomnia, and a laundry list of other symptoms…was more than I could cope with (or so I thought.) Remember I had tapered down to .3 mgs, then back to .9 then down to .6. I called the local addiction “specialist” and asked for his help. I met him in his office. I was walking with a cane, I was so weak. He told me it would be easy to get off the last .6 mgs if I took pheno. He assured me I was on such a low dose, that I could detox at home. He said it so reassuringly, that I believed him. I wanted to believe him. Hell, I needed to believe him. I went to the pharmacy and filled the script. I took a pheno tablet that afternoon. No more benzos! Yeah!

I went to the Mercy Center and walked the labyrinth. I prayed for help and guidance. I felt I was supposed to trust the process. (What else were my other choices?) By the next day my anxiety was in full swing. My old memories of trauma from my childhood pushed their way into my brain. I was overwhelmed with emotions. By day two, I was shaking. The anxiety ramped up to something unnatural. By day three, I was deep in uncharted waters. The anxiety morphed into utter terror. My neighbor rushed me to the emergency room. I was in an altered state of reality, one I would (unfortunately) have to live in for a long time.

The doctor at the ER admitted me to the detox ward. My doctor ( he ran the detox unit) stopped in to see me. Of course he told me that he had never seen a benzo withdrawal as bad as mine. He did his best to make me feel as if i was either making it up, or a strange anomaly. I carried the stories of the benzo veterans in my heart. I knew the horror I was feeling was withdrawal. (But that certainty would be tested many times as the months dragged on into years.) In the detox unit, I was treated like an addict, forced to go to 12 step meetings and attend meetings designed for addiction treatment. I didn’t mind the 12 step meetings as I am a huge fan of them. I did resent being treated as if my benzo use was my own doing, and that I was “addicted” to them like a street drug. I NEVER abused my dose and took only as directed, yet was deemed by one of the doctors who saw me, “weak and making excuses about my drug use,” when I tried to explain about down regulated GABA receptors and healing from benzos. I must say in my ENTIRE recovery, NOT ONE DOCTOR understood benzo withdrawal. Not one. It is frightening that they can prescribe these drugs yet not know ZIP about the damage they do or how to safely get someone off and them and help them through the healing process.

I spent a week in the detox ward. I hallucinated, could hardly get out of bed some days, had burning skin, burning spine, feet tingling, tongue burning, eyes red and sore, muscle twitching, severe panic and terror, flashbacks to my growing up trauma, the sweats, the shakes, alternating with freezing cold, sounds were SO loud, I heard metal crashing and falling, (auditory hallucinations) racing thoughts, fluctuating blood pressure, bone pain, throbbing pain in my head, feeling as if my brain was fizzing in my skull, ringing ears, tooth pain, severe gas pains and bloating, (benzo belly) and I bled if I lightly scratched my skin. I was unable to watch tv as seeing people’s mouths move put me in a horrific state of terror. I curled into a ball and wanted to die. No one should have to experience what I did. No one. Nada.

My doctor sent me home after a week and told me I would bounce back quickly, because I as on such a low dose. Boy, its really a sad state of affairs when the addiction doctors don’t even know about the withdrawal from these drugs. (I later learned that he was putting people on benzo’s for pain and anxiety, can you imagine?)

One of my children picked me up and drove me home. Smells were overwhelming. Sounds way too loud. the sun burnt my skin, my eyes. When I got home, I knew I was in my home, but it felt alien to me. My whole reality was turned upside down. Every slight noise made me jump in terror. I literal chill ran down my spine. I lay on the couch for days, unable to do anything other than hold on and count the minutes passing by. My thoughts were beyond horrific. Beyond terrifying. And every pheno tablet I swallowed seemed to make it all worse.

I hated my life. I was afraid to live, afraid to die. I felt God had abandoned me, completely. I thought surely, it could not get worse. ( I was wrong.) I thought surely, I will bounce back and be back at work in a short while. (When I get things wrong, I get them really wrong! lol)

More…… to come.

 

%d bloggers like this: